Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
197 Doctors are Online

What is the recommended treatment for hypothyroidism when suffering from Hashimoto's syndrome?

User rating for this question
Excellent
Answered by

Endocrinologist
Practicing since : 2001
Answered : 1638 Questions
Question
I have had hypothyroidism for many years. I was also diagnosed with Hashimoto's syndrome. I had always been prescribed generic RX. From October 2012 until July 2013 I had no blood test monitoring my thyroid level. During this time I was also using on a daily basis Hydroxycut tablets. Beginning late January 2013 I starting experiencing symptoms of weight loss, anxiety and what I call problems with my body's thermostat; heat flashes, sweating, cold. By July I had lost 25 pounds and was, what I call, "out of control." Could not sleep, extremely uptight, jittery, crying, constantly sweating. I was told by my PCP that I needed to see a psychiatrist. I told her that that was not the problem, that there was something else going on. Finally my TSH level was checked and my reading went from 2.4 in October 2012 to 9. After much more monitoring with new levels I was prescribed 112 mcg and felt great. Having lost faith in my PCP I chose to consult with an endocrinologist who also tested T3 levels and prescribed nongeneric Synthroid and Cytomel, and within a few days I was right back where I started. I was uptight, sad, sweaty then cold, and crying for no reason. I was taken off the Cytomel and am now on 112mcg Synthroid and am still sweating, sad, nervous and tearful. I have requested to be put back on the generic and am waiting for an answer to my request. I am praying that that is the answer. Help?
Posted Thu, 16 Jan 2014 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Shehzad Topiwala 1 hour later
Brief Answer: Thyroid Detailed Answer: The approach to treating your thyroid needs to be simplified and ought to be in line with the latest guidelines. 1 Typically, the only recommended treatment for hypothyroidism is levi-thyroxine, either generic or brand synthroid. 2 The target for treatment should be a TSH of 0.4 - 2 provided the following problems do not exist: A Osteoporosis B Angina chest pain from coronary disease C Irregular heart rhythm If any of the above exist then the TSH target may be liberalized ie greater than 2 and upto 3-5 depending on the thyroid expert and the individual patient circumstances 3 In conjunction with a TSH goal of 0.4 - 2 a free T4 level of high normal should be attempted for best results, again as long as the above conditions are not present. 4 Cytomel is ot be avoided 5 Once thyroid levels have stabilized over a few months then whatever symptoms remain are most likely not from the thyroid. Other potential causes need to be explored
Above answer was peer-reviewed by
 
Follow-up: What is the recommended treatment for hypothyroidism when suffering from Hashimoto's syndrome? 44 minutes later
What about the use of Hydroxycut, a weight-loss item? I was hoping you would address the effects of this OTC product? Could that have caused the huge upswing in TSH values? Is it possible to discern if the thyroid is still "communicating" with the pituitary gland? If I go back to generic RX for thyroid might I feel better? This issue took 11 months of my life and I'm still not back to normal. I know my body well. I don't ever want to feel this way again.
 
 
Answered by Dr. Shehzad Topiwala 8 hours later
Brief Answer: Follow up Detailed Answer: What about the use of Hydroxycut, a weight-loss item? There is no published evidence to support the use of hydroxycut as a safe and effective weight loss product I was hoping you would address the effects of this OTC product? To the best of my knowledge, there is no literature describing any significant effect of hydroxycut on thyroid Could that have caused the huge upswing in TSH values? Such a problem has not been reported thus far Is it possible to discern if the thyroid is still "communicating" with the pituitary gland? The thyroid indirectly always communicated with the pituitary through it's production of thyroid hormones ie T3 and T4. However, it is quite likely you have Hashimoto's in which the thyroid shrinks over time and produces little if any thyroid hormone. Hence the pituitary senses this deficiency and ups its TSH signal. Taking levi-thyroxine in the optimal quantity normalizes this thyroid-pituitary equation. If I go back to generic RX for thyroid might I feel better? This issue took 11 months of my life and I'm still not back to normal. I know my body well. I don't ever want to feel this way again. Generic and brand are the essentially the same medication. It would be unusual for a given person to feel better on generic but not on brand. However, the key is to adhere to one brand if possible because generic can sometimes have batch-to-batch variability of active thyroid hormone depending on the procurement facility. Regardless of the preparation, it is more important to keep TSH in the target range over time in a stable manner. Once this is achieved, the thyroid status is considered normalized. So whatever symptoms you experience after attaining this, are extremely unlikely due to the thyroid.
Above answer was peer-reviewed by
 
Follow-up: What is the recommended treatment for hypothyroidism when suffering from Hashimoto's syndrome? 14 hours later
My present RX is 112 mcg of Synthroid. I have been experiencing feelings of hot and sweaty to cold, but mostly hot and sweaty. My recent blood studies show the following values. Free T4, the standard range this lab used is .93-1.71 NG/DL. On 10-18, 11-13 and 12-23 the results were 1.51, 1.20 and 1.66, respectively. TSH, the standard range this lab used is 0.27-4.20 uIU/ML. For the same dates the results were 0.15, 0.05 and 0.15, respectively. Based on these value what dosage would you recommend? Also, why is Cytomel to be avoided?
 
 
Answered by Dr. Shehzad Topiwala 1 hour later
Brief Answer: Second follow up Detailed Answer: Cytomel has T3 which can be harmful in directly higher doses. The body converts T4 (thyroxine) to as much T3 as it needs inside the cells. Based upon the lab values above, I generally recommend retesting in 6 weeks because the thyroid dose takes several weeks to stabilize in the bloodstream. Also the TSH 'lags behind' for a couple months after it has been forced to stay low form cytomel or excessive thyroxine. It eventually recovers provided the right thyroxine dose is used for a few months
Above answer was peer-reviewed by
 
Follow-up: What is the recommended treatment for hypothyroidism when suffering from Hashimoto's syndrome? 30 minutes later
Last question...so 112 mcg is correct? Why am I still sweating and hot and little appetite? I lied, another question or two. My TSH latest value is below lab's lowest range. Is that offset by T4 Free result? I have been on 112mcg without Cytomel since November 20th. Thyroid is still adjusting? Lastly, based on these numbers what would your recommended dosage be? You've been very helpful and I thank you. XXXXXXX
 
 
Answered by Dr. Shehzad Topiwala 4 minutes later
Brief Answer: Third follow up Detailed Answer: Yes the thyroid is still settling If you are on a stable dose for 6 weeks then the free T4 should stay steady. The TSH as I said can take a bit longer to settle in the normal range. For now, based upon results like above I generally let people stay at 125 and assess the next set of labs.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor